This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
We have been disturbed by the implications and deductions in the article by Dippy and Dorney "Tissue Necrosis and Slough Produced by Metaraminol Bitartrate" in The Journal, Aug. 1, 1959, page 1647. A patient was described as having hemiplegia and thrombosis of the terminal aorta, with obstruction of the circulation below the level of the renal arteries, which would be sufficient to have resulted in gangrene without invoking the treatment with metaraminol as a causative factor. This patient received several intramuscular and subcutaneous injections without developing tissue necrosis. Nine hours after extravasation of a dilute metaraminol solution (30 mg. per liter), gangrene developed in a previously pulseless extremity. The agent implicated was the extravasated dilute metaraminol, like the straw that broke the camel's back. Certainly, the straw cannot be blamed without implicating the other heavy loads carried by the camel.We have been interested in tissue necrosis
Pelner L, Waldman S. TISSUE NECROSIS AND METARAMINOL BITARTRATE. JAMA. 1960;172(11):1196-1197. doi:10.1001/jama.1960.03020110080022